Official reprint from UpToDate®
www.uptodate.com ©2016 UpToDate®

Leukoencephalopathy due to heroin inhalation (chasing the dragon)

Amy T Waldman, MD
Section Editor
Francisco Gonzalez-Scarano, MD
Deputy Editor
John F Dashe, MD, PhD


Although heroin use by inhalation ("chasing the dragon") first developed in the 1950s [1], the leukoencephalopathy and neurologic symptoms associated with this method of heroin abuse were initially described in 1982 in a report from the Netherlands [2].

"Chasing the dragon" is a method of heroin vapor inhalation that is distinct from smoking or sniffing heroin [1,3]. Other names for this process include "chinesing" and "Chinese blowing." A small amount of heroin powder is placed on aluminum foil, which is heated by placing a match or lighter underneath. The white powder becomes a reddish-brown gelatinous substance that releases a thick, white smoke, which resembles a dragon's tail. The fumes are "chased" or inhaled through a straw or small tube [4].

This topic will discuss the pathogenesis, clinical features, diagnosis, and management of heroin leukoencephalopathy from chasing the dragon.


The mechanism of neurologic injury related to heroin inhalation is unknown. Since heroin leukoencephalopathy has not been observed in users who inject or snort heroin, it is possible that unknown toxins contained in the heroin pyrolysate (the product of chemical change caused by heating) are responsible for the condition [3]. However, the disease was not replicated in rats exposed to this compound [2]. Triethyl tin (TET), a component of inorganic tin, was also suspected since TET poisoning results in vacuolar white matter edema [3,5], but an etiologic role for TET is unlikely, since the TET content in aluminum foil is negligible [3].

Mitochondrial dysfunction may play a role in the development of heroin leukoencephalopathy, as suggested by mitochondrial changes on specimens from brain biopsy [2], by elevated lactate on magnetic resonance spectroscopy [3], and by the clinical improvement with antioxidant therapy that has been reported in a few patients [3]. (See 'Treatment' below.)


Subscribers log in here

To continue reading this article, you must log in with your personal, hospital, or group practice subscription. For more information or to purchase a personal subscription, click below on the option that best describes you:
Literature review current through: Sep 2016. | This topic last updated: Sep 4, 2015.
The content on the UpToDate website is not intended nor recommended as a substitute for medical advice, diagnosis, or treatment. Always seek the advice of your own physician or other qualified health care professional regarding any medical questions or conditions. The use of this website is governed by the UpToDate Terms of Use ©2016 UpToDate, Inc.
  1. Strang J, Griffiths P, Gossop M. Heroin smoking by 'chasing the dragon': origins and history. Addiction 1997; 92:673.
  2. Wolters EC, van Wijngaarden GK, Stam FC, et al. Leucoencephalopathy after inhaling "heroin" pyrolysate. Lancet 1982; 2:1233.
  3. Kriegstein AR, Shungu DC, Millar WS, et al. Leukoencephalopathy and raised brain lactate from heroin vapor inhalation ("chasing the dragon"). Neurology 1999; 53:1765.
  4. Keogh CF, Andrews GT, Spacey SD, et al. Neuroimaging features of heroin inhalation toxicity: "chasing the dragon". AJR Am J Roentgenol 2003; 180:847.
  5. Squibb RE, Carmichael NG, Tilson HA. Behavioral and neuromorphological effects of triethyl tin bromide in adult rats. Toxicol Appl Pharmacol 1980; 55:188.
  6. Heales S, Crawley F, Rudge P. Reversible parkinsonism following heroin pyrolysate inhalation is associated with tetrahydrobiopterin deficiency. Mov Disord 2004; 19:1248.
  7. Hill MD, Cooper PW, Perry JR. Chasing the dragon--neurological toxicity associated with inhalation of heroin vapour: case report. CMAJ 2000; 162:236.
  8. Buxton JA, Sebastian R, Clearsky L, et al. Chasing the dragon - characterizing cases of leukoencephalopathy associated with heroin inhalation in British Columbia. Harm Reduct J 2011; 8:3.
  9. Bui DH, Pace J, Manjila S, et al. Heroin inhalation complicated by refractory hydrocephalus: A novel presentation. Neurology 2015; 84:2093.
  10. Sempere AP, Posada I, Ramo C, Cabello A. Spongiform leucoencephalopathy after inhaling heroin. Lancet 1991; 338:320.
  11. Berger AR, Schaumburg HH, Schroeder C, et al. Dose response, coasting, and differential fiber vulnerability in human toxic neuropathy: a prospective study of pyridoxine neurotoxicity. Neurology 1992; 42:1367.
  12. Long H, Deore K, Hoffman RS, Nelson LS. A fatal case of spongiform leukoencephalopathy linked to "chasing the dragon". J Toxicol Clin Toxicol 2003; 41:887.
  13. Weber W, Henkes H, Möller P, et al. Toxic spongiform leucoencephalopathy after inhaling heroin vapour. Eur Radiol 1998; 8:749.
  14. Gupta PK, Krishnan PR, Sudhakar PJ. Hippocampal involvement due to heroin inhalation--"chasing the dragon". Clin Neurol Neurosurg 2009; 111:278.
  15. Offiah C, Hall E. Heroin-induced leukoencephalopathy: characterization using MRI, diffusion-weighted imaging, and MR spectroscopy. Clin Radiol 2008; 63:146.
  16. McKinney AM, Kieffer SA, Paylor RT, et al. Acute toxic leukoencephalopathy: potential for reversibility clinically and on MRI with diffusion-weighted and FLAIR imaging. AJR Am J Roentgenol 2009; 193:192.
  17. Hagel J, Andrews G, Vertinsky T, et al. "Chasing the dragon"--imaging of heroin inhalation leukoencephalopathy. Can Assoc Radiol J 2005; 56:199.
  18. Hershewe GL, Davis LE, Bicknell JM. Primary cerebellar brain abscess from nocardiosis in a heroin addict. Neurology 1988; 38:1655.
  19. Richter RW, Rosenberg RN. Transverse myelitis associated with heroin addiction. JAMA 1968; 206:1255.
  20. Amnueilaph R, Boongird P, Leechawengwongs M, Vejjajiva A. Heroin neuropathy. Lancet 1973; 1:1517.
  21. Loizou LA, Boddie HG. Polyradiculoneuropathy associated with heroin abuse. J Neurol Neurosurg Psychiatry 1978; 41:855.
  22. Schreiber SN, Liebowitz MR, Bernstein LH, Srinivasan K. Limb compression and renal impairment (crush syndrome) complicating narcotic overdose. N Engl J Med 1971; 284:368.
  23. de Gans J, Stam J, van Wijngaarden GK. Rhabdomyolysis and concomitant neurological lesions after intravenous heroin abuse. J Neurol Neurosurg Psychiatry 1985; 48:1057.
  24. Filley CM, Kleinschmidt-DeMasters BK. Toxic leukoencephalopathy. N Engl J Med 2001; 345:425.
  25. Aljarallah S, Al-Hussain F. Acute fatal posthypoxic leukoencephalopathy following benzodiazepine overdose: a case report and review of the literature. BMC Neurol 2015; 15:69.
  26. Meyer A. Intoxication. In: Greenfield's Neuropathology, Blackwood W, McMenemey WH, Meyer A, et al (Eds), Williams & Wilkins, Baltimore 1967.
  27. Ginsberg MD, Hedley-Whyte ET, Richardson EP Jr. Hypoxic-ischemic leukoencephalopathy in man. Arch Neurol 1976; 33:5.
  28. Sawada H, Udaka F, Seriu N, et al. MRI demonstration of cortical laminar necrosis and delayed white matter injury in anoxic encephalopathy. Neuroradiology 1990; 32:319.
  29. Chalela JA, Wolf RL, Maldjian JA, Kasner SE. MRI identification of early white matter injury in anoxic-ischemic encephalopathy. Neurology 2001; 56:481.
  30. Molloy S, Soh C, Williams TL. Reversible delayed posthypoxic leukoencephalopathy. AJNR Am J Neuroradiol 2006; 27:1763.
  31. Filley CM, Halliday W, Kleinschmidt-DeMasters BK. The effects of toluene on the central nervous system. J Neuropathol Exp Neurol 2004; 63:1.
  32. Bertram M, Egelhoff T, Schwarz S, Schwab S. Toxic leukencephalopathy following "ecstasy" ingestion. J Neurol 1999; 246:617.
  33. Kriegstein AR, Armitage BA, Kim PY. Heroin inhalation and progressive spongiform leukoencephalopathy. N Engl J Med 1997; 336:589.